Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 19, NWS Aberdeen, SD

May 5, 2012Codington County, Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2012, 7:48 PM CDT for Codington County, Deuel County, Hamlin County, South Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2012, 7:48 PM CDT (00:48 UTC)
Expired
May 5, 2012, 8:45 PM CDT
In force
57 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Codington County, SD, Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 8:30 PM CDTHAIL 13 S Goodwin, SDHAD A RANGE OF DIME TO QUARTER-SIZE HAIL
May 5, 8:30 PM CDTHAIL 1.753 E Watertown, SD
May 5, 8:31 PM CDTHAIL 12 Se Watertown, SD
May 5, 8:47 PM CDTHAIL 11 S Hayti, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS53 KABR 060048
SVRABR
SDC029-039-057-060145-
/O.NEW.KABR.SV.W.0019.120506T0048Z-120506T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  WEST CENTRAL DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BADGER...OR 20 MILES WEST OF ESTELLINE...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE NORDEN AROUND 755 PM CDT...
  HAYTI AND STONE BRIDGE AROUND 805 PM CDT...
  THOMAS AND DEMPSTER AROUND 815 PM CDT...
  CASTLEWOOD AROUND 820 PM CDT...
  KRANZBURG AND GOODWIN AROUND 845 PM CDT...

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 162 AND 183.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 375 AND 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4453 9708 4454 9748 4454 9749 4499 9706
      4481 9669
TIME...MOT...LOC 0048Z 214DEG 27KT 4454 9727
WIND...HAIL 60MPH 1.50IN

$$
DORN
1 follow-up statement
634 
WWUS53 KABR 060112
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT SAT MAY 5 2012

SDC029-039-057-060145-
/O.CON.KABR.SV.W.0019.000000T0000Z-120506T0145Z/
HAMLIN SD-DEUEL SD-CODINGTON SD-
812 PM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CODINGTON...WEST CENTRAL DEUEL AND HAMLIN COUNTIES UNTIL 845 PM
CDT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HAYTI...OR 15 MILES SOUTH OF WATERTOWN...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMAS AROUND 815 PM CDT...
  CASTLEWOOD AROUND 820 PM CDT...
  KRANZBURG AROUND 840 PM CDT...
  GOODWIN AROUND 845 PM CDT...

ANOTHER SEVERE STORM WAS INDICATED ON RADAR DEVELOPING EAST OF 
CASTLEWOOD MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4453 9708 4454 9748 4454 9749 4499 9706
      4481 9669
TIME...MOT...LOC 0110Z 209DEG 27KT 4471 9717
WIND...HAIL 60MPH 1.50IN

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:42 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 5, 6:42 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT SAT MAY 5 2012

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR 00Z TAF ISSUANCE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES INCLUDE POTENTIAL FOR SEVERE THUNDERSTORMS AND
HEAVY RAIN/FLOODING TONIGHT...ALONG WITH TEMPERATURES THROUGHOUT
THE PERIOD.

CURRENTLY...TEMPERATURES ARE RUNNING IN THE UPPER 50S TO MID 60S
ACROSS THE CWA. SKIES ARE PARTLY TO MOSTLY CLOUDY FROM A
COMBINATION OF LOW STRATUS CLOUDS AND MID/UPPER LEVEL CLOUDS.
SURFACE WINDS ARE ALSO GENERALLY FROM THE EAST-NORTHEAST AROUND 10
TO 20 MPH WITH SOME OCCASIONALLY HIGHER GUSTS.

TONIGHT...LOOKING AT A COUPLE OF DIFFERENT AREAS OF S/W ENERGY
ALOFT TO DEAL WITH. WATER VAPOR IMAGERY SUGGESTS THERE MAY BE ONE
UPPER WAVE LIFTING INTO COLORADO...WITH ANOTHER UPPER WAVE
CURRENTLY WORKING INTO WYOMING. INSTABILITY-WISE...ALL THE
INSTABILITY IS ELEVATED TONIGHT. THAT SAID...MODELS SUGGESTING
ANYWHERE FROM 500 TO 1500 J/KG OF CAPE REMAINS AVAILABLE FOR
ELEVATED STORMS...IF ANY CAN GET GOING DURING THE TONIGHT PERIOD.
EFFECTIVE BULK SHEAR WILL ALSO BE 35 TO 45 KNOTS...SUGGESTING
ELEVATED STORMS WOULD BE ABLE TO BECOME SUPER-CELLULAR WITH LARGE
HAIL POSSIBLE. CAM SOLUTIONS ALL HAVE THUNDERSTORMS DEVELOPING
TONIGHT AND MOVING OVER THE CWA. BUT...NONE OF THEM HAVE SIMILAR
PLACEMENT OF CONVECTION. SO...BASED OFF WHERE THE BEST 925HPA TO
700HPA ZONE OF ASCENT /WAA AND MOISTURE ADVECTION NORTH OF SURFACE
WARM FRONT DOWN ALONG NE-SD BORDER/ WILL BE TONIGHT WHEN SYNOPTIC
SCALE LIFT COMES THROUGH...EXPECTING THE GREATEST POTENTIAL FOR
SEVERE THUNDERSTORMS AND TORRENTIAL RAINFALL TO LINE UP BASICALLY
ALONG AND EAST OF A LINE FROM KENNEBEC TO LEOLA. A FLASH FLOOD
WATCH IS IN EFFECT TONIGHT INTO SUNDAY...GIVEN EXCESSIVELY HIGH
PWATS PROGGED FOR TONIGHT ALONG WITH LOW 1...3 AND 6 HOURLY FLASH
FLOOD GUIDANCE...AND THE FACT THAT SOME AREAS HAVE PICKED UP MORE
THAN 1.50 INCHES OF RAINFALL WITHIN THE PAST TWO MORNINGS.

ONCE THE CONVECTION CLEARS THE CWA SUNDAY MORNING...HIGH PRESSURE
BUILDS INTO THE CWA...SIGNALING A SEVERAL DAY PERIOD OF LOW LEVEL
CAA AND DRY AIR ADVECTION. NW SURFACE WINDS DEVELOP SUNDAY
AFTERNOON AND PERSIST THROUGH MONDAY NIGHT...WITH BREEZY TO WINDY
CONDITIONS EXPECTED ON MONDAY. A FEW COLD AIR INSTABILITY SHOWERS
MAY BE POSSIBLE MONDAY AFTERNOON...WORKING SEWD OUT OF NORTH
DAKOTA. SO...LEFT IN SOME SMALL POPS ACROSS NC SODAK MONDAY
AFTERNOON. TEMPERATURES WILL BE AROUND TO PERHAPS A FEW DEGREES
BELOW NORMAL THROUGH THE PERIOD AS WELL.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE MODELS SHOW VERY GOOD AGREEMENT IN THE LONG TERM WITH THE LONG
WAVE PATTERN AND SURFACE FEATURES. THE LONG TERM BEGINS WITH A LARGE
CLOSED LOW PRESSURE AREA CENTERED JUST NORTH OF NORTHERN MN INTO
SOUTHERN CANADA. DEEP LAYER COOL NORTHERLY FLOW WILL BE OVER OUR
REGION BEHIND THIS UPPER LOW THROUGH TUESDAY. WE SHOULD HAVE A LOT
OF CAA CU ON TUESDAY AND WOULD NOT BE SURPRISED IF WE HAD SOME
SURFACE HEATING SCATTERED LIGHT SHOWERS DURING THE AFTERNOON AND
EARLY EVENING ON TUESDAY. THE CLOUDS WILL DISSIPATE QUICKLY IN THE
LATE EVENING AS A LARGE SURFACE HIGH PRESSURE AREA BUILDS IN. WITH
CLEAR SKIES AND LIGHT WINDS...IT WILL BE A COOL ONE TUESDAY NIGHT
WITH SOME LOWS POSSIBLY IN THE MID TO UPPER 30S BY WEDNESDAY
MORNING. RIGHT NOW...KEPT LOWS GENERALLY FROM AROUND 40 TO 45.
THIS SURFACE HIGH PRESSURE AREA WILL BE SLOW TO PUSH EAST
WEDNESDAY AND WEDNESDAY NIGHT. WEDNESDAY WILL BE SLIGHTLY WARMER
WITH MOSTLY SUNNY SKIES. TEMPERATURES WILL BE CLOSER TO NORMAL.
THEN THE WINDS WILL PICK UP FROM THE SOUTH WEDNESDAY NIGHT AND
THURSDAY IN ADVANCE OF NEXT SYSTEM COMING IN. THURSDAY WILL BE
WARM AND WINDY WITH HIGHS IN THE 70S. ALSO...MOISTURE AND
INSTABILITY WILL BE INCREASING. THE MODELS SHOW AN UPPER LEVEL
TROUGH SLIDING ACROSS SOUTHERN CANADA THURSDAY NIGHT AND FRIDAY
WITH A STRONG COLD FRONT TRAILING SOUTH. THIS COLD FRONT WILL MOVE
ACROSS OUR REGION THURSDAY NIGHT BRINGING SOME SCATTERED SHOWERS
AND THUNDERSTORMS INTO EARLY FRIDAY. FRIDAY AND SATURDAY WILL BE
COOLER AS PACIFIC HIGH PRESSURE PUSHES INTO THE REGION. HIGHS WILL
BE MOSTLY IN THE 60S. FRIDAY WILL ALSO LIKELY BE BREEZY/WINDY
BEHIND THE EXITING COLD FRONT.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS
THE REGION THIS EVENING...ESPECIALLY UP THE JAMES AND BIG SIOUX
VALLEYS. A SEVERE STORM IS POSSIBLE...MAINLY NEAR KATY. ALSO THE
CURRENT MIX OF VFR/MVFR CIGS SHOULD GRADUALLY LOWER OVERNIGHT INTO
THE MVFR/IFR RANGE BEFORE IMPROVING AGAIN SUNDAY MORNING. FOR THE
MOST PART VSBYS SHOULD BE IN THE VFR TO MVFR RANGE BUT WILL BE IFR
DURING ANY THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR BROWN-BUFFALO-
     CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-HAND-MARSHALL-
     ROBERTS-SPINK.

MN...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...TDK
SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 5, 4:42 AM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT SAT MAY 5 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE
HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY
THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY
PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF
SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR
SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

TMT

In the hours before

Local storm report, May 5, 3:10 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
310 PM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             1 N MURDO               43.91N 100.71W
05/05/2012  E1.00 INCH       JONES              SD   PUBLIC

&&

EVENT NUMBER ABR1200109

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:59 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin61 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin57 min
May 5, 8:36 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin, Roberts54 min
May 5, 8:43 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin47 min
May 5, 8:43 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin60 min
May 5, 8:56 PM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
May 5, 9:13 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Marshall, Roberts41 min
May 5, 9:23 PM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
May 5, 9:29 PM CDTSevere Thunderstorm WarningABRDeuel16 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.